Missouri, 2008

Flooding in Missouri, July 29 to 31, 2008

July 29 to 31, 2008 · NWS LSX · 2 events in 2 counties and zones

A major rain event which brought up to a foot of rain across parts of North Central Missouri filled the Mark Twain Lake, above the Clarence Cannon Dam, above capacity and caused flooding on the Salt River and its tributaries both above and below the dam. This represented the first flooding of the Salt River since the dam’s completion in 1984.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
$10 million
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A major rain event which brought up to a foot of rain across parts of North Central Missouri filled the Mark Twain Lake, above the Clarence Cannon Dam, above capacity and caused flooding on the Salt River and its tributaries both above and below the dam. This represented the first flooding of the Salt River since the dam’s completion in 1984. The crest at New London represented the 8th highest crest of record, resulting in the flooding of numerous farm houses and state roads. The Salt River flooding generated another round of mostly minor flooding along the Mississippi from Louisiana south to Alton, with moderate flooding observed by month’s end at Chester, IL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 29, 3:27 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 29, 3:27 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
427 AM CDT TUE JUL 29 2008

.DISCUSSION...
/426 AM CDT TUE JUL 29 2008/
PRIMARY CONCERN FOCUSES ON HEAVY RAIN POTENTIAL OVER THE NEXT 24-48
HOURS AS REMNANT MOISTURE AND DYNAMICAL LIFT FROM HURRICANE DOLLY
TRACKS EAST FROM THE PLAINS INTO THE MID-MISSISSIPPI VALLEY.
REMNANT VORTEX IS WEAK AND DIFFUSE AT ALL LEVELS...AND IS THEREFORE
DIFFICULT TO TRACK AND FORECAST MOVEMENT.  HOWEVER...THERE IS LITTLE
DOUBT THAT DEEP TROPICAL MOISTURE IS INCREASING OVER THE PLAINS AS
EVIDENCED BY THE HUGE RAIN SHIELD THAT COVERS MOST OF KANSAS AN
OKLAHOMA THIS MORNING...AS WELL AS INCREASING P-WATS OVER THAT SAME
AREA ON THE 00Z UPPER AIR RUN.  BOTH THE GFS AND THE NAM STEADILY
INCREASE P-WATS TO BETWEEN 2-2.5 INCHES ACROSS NORTHERN/WESTERN
MISSOURI BY 12Z WEDNESDAY MORNING.  WITH THE ILL-DEFINED REMNANT
VORTEX OF DOLLY DRIFTING INTO THE LOWER MISSOURI/MID-MISSISSIPPI
VALLEY AND A 20-30KT LOW LEVEL JET AIMED INTO WESTERN/CENTRAL
MISSOURI BETWEEN 06Z-12Z TONIGHT...IT LOOKS LIKE IT WILL BE RATHER
WET.  HPC GUIDANCE FORECASTS THE HEAVIEST RAINS TO FALL OVER
NORTHWEST/NORTH CENTRAL MISSOURI TONIGHT WITH A LITTLE FINGER
EXTENDING INTO NORTHEAST MISSOURI BY 12Z.  CANT FIND ANY REASON TO
DISAGREE WITH THAT FORECAST SO HAVE STUCK PRETTY CLOSE TO 06Z HPC
GUIDANCE FOR QPF WHICH GIVES THE AREA BETWEEN 1 AND 2 INCHES THROUGH
THURSDAY NIGHT AS THE TROPICAL RAINS CONTINUE.  THIS SEEMS LIKE A
GOOD FIRST SHOT...AND WOULD NOT BE SURPRISED TO SEE LOCALLY HIGHER
AMOUNTS.

GFS AND NAM ARE IN PRETTY GOOD AGREEMENT OUT TOWARD THE END OF THE
WEEK IN BUILDING A STRONG UPPER LEVEL RIDGE OVER THE MID-MISSISSIPPI
VALLEY.  THIS SHOULD GIVE US A CHANCE TO DRY OUT...BUT ITS A HOT
PATTERN.  GOING FORECAST HAS TEMPS CLIMBING BACK INTO THE 90S BY
FRIDAY/SATURDAY.  THIS ACTUALLY MAY NOT BE HOT ENOUGH...HOWEVER
WOULD LIKE TO SEE ANOTHER COUPLE OF MODEL RUNS BEFORE CRANKING UP
THE TEMPS.

CARNEY

&&

.AVIATION...
/1041 PM CDT MON JUL 28 2008/
FOR THE 06Z TAFS...JUST SOME HI LVL CIRRUS CLOUDINESS EXPECTED LT TGT
WITH A LGT SELY SFC WND. A S-SWLY SFC WND IS EXPECTED ON TUE WITH
THE SFC RDG AXIS E OF THE CWA. SCT DIURNALLY DRIVEN CUMULUS CLOUDS
SHOULD DVLP LT TUE MRNG AND AFTN WITH SOME MID-HI LVL CLOUDINESS
AS THE REMNANTS OF DOLLY APPROACH FM THE W. MAY BE SCT SHRA/TSRA
IN UIN AND COU AREAS AS EARLY AS TUE AFTN BUT WILL LEAVE OUT OF
THE TAF FCSTS FOR NOW WITH THE BETTER CHC OF SHRA/TSRA TUE NGT AND
WED.  MAY INCLUDE A PROB30 GRP OF TSRA IN THE TAFS TUE EVNG.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 29, 5:06 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
606 AM CDT TUE JUL 29 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
606 AM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THIS
AFTERNOON...AND THUNDERSTORMS ARE LIKELY TONIGHT. THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...DEEP
TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF HURRICANE DOLLY
WILL ALLOW THE STORMS TO PRODUCE LOCALLY HEAVY RAINFALL.

AFTERNOON HIGH TEMPERATURES IN THE MID 90S ALONG WITH HIGH
HUMIDITY WILL PUSH HEAT INDEX VALUES TO NEAR 100 DEGREES IN THE
ST. LOUIS METRO AREA. HEAT INDEX VALUES IN THE MID TO UPPER 90S
WILL BE WIDESPREAD ACROSS THE REST OF THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY AND WEDNESDAY
NIGHT. SOME OF THE STORMS COULD BE STRONG TO SEVERE. HEAVY
RAINFALL WILL CONTINUE TO BE POSSIBLE WITH THESE THUNDERSTORMS

TEMPERATURES IN THE 90S WITH HIGH HUMIDITY ARE EXPECTED TO PUSH
AFTERNOON AND EARLY EVENING HEAT INDEX VALUES TO BETWEEN 100 AND
105 DEGREES ON FRIDAY...SATURDAY AND SUNDAY ACROSS MUCH OF THE
AREA.

MODERATE FLOODING ON THE MISSISSIPPI RIVER IS EXPECTED AT CHESTER
AS EARLY AS WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pike

When
July 29, 5:15 AM CST to July 31, 11:59 PM CST
Where
Pike County, 0.58 mi SSW of Busch to 1.51 mi NE of Frankford
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
39.572, -91.203

Rainfall of 7 - 10 inches in North Central Missouri caused flooding along the Salt River below Mark Twain Lake. This represented the first flooding of the Salt River since the completion of Clarence Cannon Dam which created Mark Twain Lake in 1984. The flooding was limited to agricultural and conservation lowlands along the river. Several roads were flooded and had to be closed, including Highway 79.

Flood, Ralls

When
July 29, 11:15 PM CST to July 31, 11:59 PM CST
Where
Ralls County, 2.6 mi W of Hatch to 2.37 mi SE of Joanna
Cause
Heavy Rain
Property damage
$200,000
Crop damage
$10 million
Reported by
Official NWS Observations
Coordinates
39.574, -91.678

Rainfall of 7 - 10 inches fell across North Central Missouri causing flooding at Mark Twain Lake and along the Salt River. This represented the first flooding of the Salt River since the completion of Clarence Cannon Dam which created Mark Twain Lake in 1984. The crest at New London represented the 8th highest crest of record, resulting in the flooding of numerous farm houses and state roads. Thirty families had to be evacuated from their homes due to the flooding. At least 30 roads had to be closed. Agricultural losses were estimated at $10 million. Initial public assistance damage estimates were put at $200,000.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129269, 129264.